Texas, 2019

Rip Current in Texas, May 24, 2019

May 24, 2019 · NWS CRP · 1 event in 1 county or zone

An elderly man drowned in a rip current off of Mustang Island between Port Aransas and Mustang Island State Park.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

An elderly man drowned in a rip current off of Mustang Island between Port Aransas and Mustang Island State Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 24, 11:49 AM CST, 11 minutes earlier.

Area forecast discussion, May 24, 11:49 AM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1249 PM CDT Fri May 24 2019

.DISCUSSION...

See 18Z aviation discussion below.

&&

.AVIATION...

MVFR ceilings are continuing early this afternoon across several
TAF locations. Expect improvement to VFR over the next couple
hours. However, with strong onshore flow continuing, should see
MVFR conditions to rapidly return this evening. Winds should stay
gusty around 25 kt through the afternoon, with only a slight
decrease overnight. No precipitation expected through the next 24
hours.

08

&&

.PREV DISCUSSION... /Issued 634 AM CDT Fri May 24 2019/

DISCUSSION...

Updated for 12Z aviation discussion.

AVIATION...

A mix of VFR and MVFR conditions early this morning will become
VFR for all sites by mid-morning. Breezy conditions will develop
once again through the day. Late in the period MVFR conditions are
expected to develop once again.

PREV DISCUSSION... /Issued 411 AM CDT Fri May 24 2019/

SHORT TERM (Today through Saturday)...

Not much change in the upper level pattern for the short term
period. Deep upper level trough persists west with building high
pressure over the Gulf of Mexico. A similar scenario at the
surface with low pressure to the northwest and high pressure over
the Gulf will maintain breezy conditions tonight with some
improvement likely Saturday as the low pressure weakens a bit
relaxing the pressure gradient across South Texas. Otherwise
expect a typical, albeit somewhat early, summertime pattern.
Morning clouds give way to partly cloudy skies with high
temperatures into the lower to middle 90s for much of the area.

A high risk of rip currents will persist through at least Saturday
for Gulf facing beaches. Elevated, long period southeasterly
swells along with the moderate to strong wind will result in
likely rip currents. Swell periods will begin to decrease by
Sunday which may bring the risk down a bit, but would not be
surprised if this needed to be extended due to the wave heights
and duration of the strong onshore flow this week.

LONG TERM (Saturday Night through Thursday)...

The upper pattern with the ridge over the northern Gulf of Mexico
and trough axis over the desert southwest will continue Sunday into
Monday. An upper low moving into northern California Sunday morning
will move into the Great Basin on Monday. Surface trough over the
southern high plains will keep breezy conditions over the Coastal
Bend into the Brush Country Sunday through Tuesday. The upper low
will move across the Four Corners region Monday night and open into
a short wave trough over the central high plains Tuesday. Adequate
moisture will advect into the coastal plains to provide a slight
chance of streamer type convection Tuesday and Wednesday. The short
wave trough will move the the upper Midwest Wednesday with a weak
frontal boundary sagging south through central Texas with the front
stalling in this region for Wednesday night. Another upper trough
will move into the Great Basin for Thursday with a possible weak
upper level impulse moving in the southwest flow aloft over the
region. Higher moisture will be in place over the Victoria
Crossroads to provide slightly better rain chances Thursday.

MARINE...

Strong onshore flow persists for all areas this morning, but
should subside for bays and nearshore waters north of Port Aransas
this afternoon and evening. Winds and seas stay up for the rest of
the area through the day and into tonight. Conditions should
improve on Saturday to more SCEC levels. A moderate onshore flow
is expected to persist Saturday night through Monday. The winds
may increase to SCA levels over the Gulf waters Monday night and
Tuesday night. Enough moisture will arrive in the area by Tuesday
for isolated streamer convection over the coastal waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    91  78  92  77  90  /   0  10  10  10  10
Victoria          91  74  91  75  90  /  10  10  10  10  10
Laredo            98  78  99  77  98  /   0  10  10  10  10
Alice             93  76  94  75  94  /   0  10  10  10  10
Rockport          88  79  90  79  88  /  10  10  10  10  10
Cotulla           96  77  96  76  96  /   0  10  10  10  10
Kingsville        92  77  92  76  92  /   0  10  10  10  10
Navy Corpus       89  79  89  79  88  /  10  10  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through Saturday evening For the following
     zones: Aransas Islands...Calhoun Islands...Kleberg
     Islands...Nueces Islands.

GM...Small Craft Advisory until 7 AM CDT Saturday For the following
     zones: Bays and Waterways from Baffin Bay to Port Aransas...
     Coastal waters from Baffin Bay to Port Aransas out 20 NM...
     Waters from Baffin Bay to Port Aransas from 20 to 60 NM...
     Waters from Port Aransas to Matagorda Ship Channel from 20
     to 60 NM.

     Small Craft Advisory until 1 PM CDT this afternoon For the
     following zones: Bays and Waterways from Port Aransas to
     Port O'Connor...Coastal waters from Port Aransas to
     Matagorda Ship Channel out 20 NM.

&&

AC/99...AVIATION
Hazardous weather outlook, May 24, 4:47 AM CST, 7 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
547 AM CDT Fri May 24 2019

TXZ229>234-239>247-342>347-442-443-447-251100-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
547 AM CDT Fri May 24 2019

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

There is a high risk of rip currents along gulf facing beaches
today and tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A high risk of rip currents will continue into Saturday. The risk of
rip currents may remain high Sunday into Monday.

Isolated thunderstorms will be possible over the coastal plains
Tuesday and Wednesday. Isolated to scattered thunderstorms will be
possible Thursday. Storms are not expected to be severe at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-251100-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
547 AM CDT Fri May 24 2019

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Today and Tonight

A small craft advisory is in effect through this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Small craft advisory conditions will be possible Monday night into
Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Aransas County Islands

When
May 24, 12:00 PM CST
Where
Aransas County Islands forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
28.015, -97.074 (the zone’s center; the record gives no point)

A 75 year old man was caught in a rip current as he was swimming on Mustang Island between Port Aransas and Mustang Island State Park in Corpus Christi. Multiple agencies were involved in the search for the man, who went missing near beach marker 97 about noon Friday. U.S. Coast Guard personnel found the missing swimmer deceased Friday on Mustang Island about 2 hours after he went missing.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Aransas County Islands2019-05-2475MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825161.